cinnamon sticks and ground cinnamon

Q. I recently read that nutmeg can be poisonous in large doses when it is used as a folk remedy. Is the same true of cinnamon? I use a large amount of cinnamon on my oatmeal every morning, probably about a teaspoonful. Is this harmful?
A. Cinnamon sometimes contains a compound called coumarin. At high doses over a long period of time, coumarin may cause liver inflammation. It may also have blood-thinning activity and might interact with the anticoagulant Coumadin (warfarin).
Cinnulin PF is a water-soluble extract of cinnamon that does not contain coumarin. These capsules appear to be safe and may help control blood sugar levels.

Join Over 60,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. JB
    Reply

    I read in your column the suggestion of cinnamon and honey for a daily treatment against arthritis pain. I started this about 2 months ago and have had some relief in my hands but no noticeable effect in other joints. I am happy for the relief I have gotten and continue to take a teaspoon the cinnamon with 2-3 tsp of honey daily. My question now is could the cinnamon effect my hormones levels? I am 53 years old and have not had a menstrual period in over 4 years until mid-August and now (9-15-10) I have begun another!

  2. Lydia
    Reply

    Can too much cinnamon cause kidney failure?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.